Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Louisville, KY

January 17, 2012Orange County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 17, 2012, 9:29 AM EST for Orange County, Washington County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2012, 9:29 AM EST (14:29 UTC)
Expired
Jan 17, 2012, 10:00 AM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 818 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
818 m²/s²
0-3 km storm-relative helicity
844 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS53 KLMK 171429
SVRLMK
INC117-175-171500-
/O.NEW.KLMK.SV.W.0001.120117T1429Z-120117T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 AM EST TUE JAN 17 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 1000 AM EST

* AT 925 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BONDS...MOVING EAST AT 60
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  ORLEANS...
  LEIPSIC AND SALTILLO...
  MCKINLEY AND MOUNT CARMEL...
  RUSH CREEK VALLEY AND HIGHLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3877 8614 3877 8611 3861 8611 3862 8669
      3869 8669 3869 8668 3869 8632 3873 8631
      3874 8630 3877 8628 3877 8624 3878 8619
TIME...MOT...LOC 1429Z 271DEG 51KT 3874 8662
WIND...HAIL 60MPH 0.75IN

$$

MP
2 follow-up statements
771 
WWUS53 KLMK 171446
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 AM EST TUE JAN 17 2012

INC117-175-171500-
/O.CON.KLMK.SV.W.0001.000000T0000Z-120117T1500Z/
WASHINGTON IN-ORANGE IN-
946 AM EST TUE JAN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EST
FOR NORTHERN ORANGE AND NORTHWESTERN WASHINGTON COUNTIES...

AT 944 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEIPSIC...MOVING EAST
AT 60 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  RUSH CREEK VALLEY AND HIGHLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3877 8614 3877 8611 3861 8611 3862 8669
      3869 8669 3869 8668 3869 8632 3873 8631
      3874 8630 3877 8628 3877 8624 3878 8619
TIME...MOT...LOC 1446Z 271DEG 51KT 3873 8631
WIND...HAIL 60MPH 0.75IN

$$

MP
932 
WWUS53 KLMK 171458
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
958 AM EST TUE JAN 17 2012

INC117-175-171508-
/O.EXP.KLMK.SV.W.0001.000000T0000Z-120117T1500Z/
WASHINGTON IN-ORANGE IN-
958 AM EST TUE JAN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ORANGE AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 1000 AM EST...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE 
OF PRODUCING PERIODS OF HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY 
WINDS UP TO 50 MPH.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3877 8614 3877 8611 3861 8611 3862 8669
      3869 8669 3869 8668 3869 8632 3873 8631
      3874 8630 3877 8628 3877 8624 3878 8619
TIME...MOT...LOC 1458Z 271DEG 51KT 3872 8609

$$

MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 8:51 AM EST, 38 minutes earlier.

Area forecast discussion, Jan 17, 8:51 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 AM EST TUE JAN 17 2012

...Mesoscale Update...

Strong convection has been generally located just north of our
county warning area across Martin, Lawrence, Jackson, and Jennings
counties in southern Indiana.  This convection has been rather
strong at times prompting a number of SVRs and TORs.  This activity
has been on a diminishing trend, but several small mesovoritices
were still observed in the velocity data.  These cells will
continue east and move into the Cinncinnatti metro area in the next
hour or so.

Further west, SW-NE oriented line of strong to severe convection
along the surface cold front continues to race eastward.  Several
bowing segments were noted on the line and a few warnings have been
issued upstream in the I-64 corridor.  Based on the current radar
imagery, this line should begin to affect our northwestern counties
in the next 60-90 minutes.  This line looks to cross the I-65
corridor between 11AM and Noon EST.  The atmosphere out ahead of
this line is not really all that unstable.  LI's are low, but still
mostly positive and CAPE values are less than 200 J/KG.  However,
mid-level winds of 60-75kts will likely be able to mix down in the
strongest storms.  Thus, the main threat with this line will be
damaging winds.

Have gone ahead and made some minor updates to the forecast
package.  Basically increased PoPs in the near term in the west up
to 100% and then increased PoPs in the east for the afternoon
hours.  Rest of the forecast package remains unchanged.

&&

.Short Term (Today - Tonight)...

Elongated surface low extends from south-central Missouri into
central Illinois, with strong SSW low-level flow over the Ohio
Valley. The air mass being advected in is unseasonably mild, but so
far not exceedingly moist, which has somewhat limited the
development of precip south of the Ohio River. Strong low-level jet
(60-65 kt at 3000 ft AGL per KLVX 88-D) has not penetrated the
boundary layer as well as we expected, with 2000 ft winds holding
around 45 kt.

Showers that tried to expand south and east into central Kentucky
are now largely confined to Indiana, but METARs did show peak winds
near 40 mph at SDF and FFT at or just before the onset of precip
earlier. Expect more gusty showers, and perhaps a few thunderstorms,
through the pre-dawn hours, mainly in Indiana but possibly as far
south and east as the Bluegrass Parkway. Not expecting severe wind
gusts, but with the screaming low-level jet, any shower or
thunderstorm could briefly mix down strong wind gusts in the 40-50
mph range.

Still on track for an early afternoon frontal passage, but the
precip chances should actually drop off to a low-end likely a few
hours before that, as the low-level jet is shunted south and east of
the forecast area. Thunder potential will exit with the low-level
jet around midday.

Temps will remain near current readings, mainly in the mid-50s,
through late morning in Indiana, and early/mid-afternoon in
Kentucky. Once the front moves through, expect temperatures to
rapidly fall through the 40s, and into the 30s by early evening.

As usual this begs the question of snow potential with the exiting
precip shield. NAM takes the precip out of central Kentucky too
quickly to change over, but the GFS is a little slower. Forecast
soundings only show a very shallow layer near saturation at -10C,
and time-height X-sections actually show downward motion. Therefore,
we will be hard pressed to see any changeover except in the I-75
corridor early this evening. Even then it looks more like a mix, if
anything, so we will carry a chance of rain or snow showers. Surface
temps still above freezing so little or no impact is expected.

.Long Term (Wednesday night through Monday)...

The early portion of the extended, late Wednesday through Sunday,
will feature a fast progressive zonal jet that will basically bisect
the CONUS from west to east. Bitterly cold arctic air across Canada
will spill south of the Canadian border and bring cold temperatures
to the northern states. Unseasonably mild temperatures will stretch
across our southern states from New Mexico across the Gulf States
through the Carolinas. A baroclinic zone will become established
across the Lower Ohio Valley with a sharp contrast in temperatures
from north to south, making our temperature forecast Thursday
through Saturday tricky.

Temperatures will start off cold Wednesday as high pressure builds
over the Commonwealth. Under mostly clear to partly cloudy skies,
light north winds will diminish during the afternoon before becoming
light southerly by Thursday morning. Despite highs only in the upper
30s to around 40, sun and light winds will make Wednesday seem
warmer.

A potent low pressure system will move across the western Great
Lakes early Thursday. Arctic high pressure will quickly build across
the Upper Midwest by afternoon. A cold front will move south of the
Ohio River late in the day. However, the bulk of the really bitterly
cold air will stay to the north, with the Commonwealth receiving
just a glancing blow from this shallow arctic airmass. Some light
snow showers or flurries may just graze our northern counties across
the Bluegrass and southern Indiana Thursday afternoon. Thursday's
highs may show a wide range from north to south on Thursday, and
possibly Friday's as well, varying from the upper 30s north to near
50 across the south. Both the GFS and latest ECMWF show a weak
trough crossing the region early Saturday. Light rain is likely
Saturday, with again, cold air likely remaining to the north.

Sunday and Monday...

Jet stream energy will move east into the central Rockies Sunday and
this will lead to a broad ridge developing across the southern
states. Light southwest flow will likely lead to several very mild
days early next week. Highs Sunday and Monday will rise well into
the 50s. The GFS hints at a significant cyclone developing across
the southern plains next Monday. This system will bring increasing
moisture and potentially two wet days Monday and Tuesday.

&&

.Aviation (12Z TAF Issuance)...

Strong SSW flow continues in the low levels, but the LLJ remains
weaker than anticipated. VAD Wind Profiles from KLVX and surrounding
88-Ds would indicate 2000 ft winds near 45 kt, with just enough of a
directional difference to have a marginal LLWS impact. By
mid-morning the low-level jet will be shunted off to our east, and
cooling from the top down will start to mix the jet out through the
boundary layer. Therefore LLWS will only be included in the
initialization. Wind gusts near or above 25 kt will be fairly
commonplace. Could see 30-35 kt gusts in or just ahead of any
convective elements, but given the difficulty in pinning down
location or timing, the TAFs will not be that bullish.

Ceilings are VFR with the exception of BWG which has just gone MVFR.
Will remain close to that threshold for the next couple of hours.
A smattering of quick-moving showers merits initializing with VCSH,
with a more organized line working its way in from the west by
mid-morning. Not as much lightning as in the convection farther
north, so the low probability for thunder will continue to be
covered with CB wording. Based on METARs over SW Indiana and western
Kentucky, expect ceilings to go MVFR but remain above fuel-alternate
threshold.

Front goes through SDF and BWG 18-19Z, and LEX by 21Z. Sharply colder
air in the lowest 3000 ft will provide a very well-mixed boundary
layer, and gusts could easily exceed 30 kt, especially in SDF and
LEX. MVFR ceilings will improve to VFR after sunset, and gusty winds
should abate.  SDF will carry the strongest winds through the night,
holding up near or above 15 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........MJ
Short Term.......RAS
Long Term........JSD
Aviation.........RAS
Hazardous weather outlook, Jan 17, 4:01 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 AM EST TUE JAN 17 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
401 AM EST TUE JAN 17 2012 /301 AM CST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS IN EXCESS
OF 40 MPH THIS MORNING. THE BEST CHANCE FOR THUNDERSTORMS AND
GUSTY WINDS WILL BE ALONG AND NORTH OF INTERSTATE 64.

AFTER THE PASSAGE OF A COLD FRONT...WIND GUSTS WILL CONTINUE TO
APPROACH 40 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TODAY.

40

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:31 AM ESTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry44 min
Jan 17, 9:54 AM ESTSpecial Weather StatementLMKOrange, Washington36 min
Jan 17, 10:02 AM ESTSpecial Weather StatementLMKWashington28 min
Jan 17, 10:14 AM ESTSevere Thunderstorm WarningLMKCrawford, Harrison, Perry31 min
Jan 17, 10:24 AM ESTSpecial Weather StatementLMKJefferson36 min
Jan 17, 10:27 AM ESTSpecial Weather StatementLMKPerry33 min
Jan 17, 10:27 AM ESTTornado WarningLMKCrawford, Floyd, Harrison, Perry43 days
Jan 17, 10:30 AM ESTSpecial Weather StatementLMKClark, Scott, Washington30 min
Jan 17, 10:34 AM ESTSevere Thunderstorm WarningLMKJefferson26 min
Jan 17, 10:43 AM ESTSevere Thunderstorm WarningLMKCrawford, Harrison17 min
Jan 17, 10:50 AM ESTSevere Thunderstorm WarningLMKPerry25 min
Jan 17, 10:54 AM ESTTornado WarningLMKClark, Floyd, Harrison36 min
Jan 17, 10:57 AM ESTSevere Thunderstorm WarningLMKHarrison, Perry18 min
Jan 17, 11:02 AM ESTSpecial Weather StatementLMKClark28 min
Jan 17, 11:07 AM ESTSevere Thunderstorm WarningLMKHarrison23 min
Jan 17, 11:19 AM ESTSevere Thunderstorm WarningLMKHarrison26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.